Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 21, NWS Morristown, TN

July 12, 2009Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 12, 2009, 10:43 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2009, 10:43 PM EDT (02:43 UTC)
Expired
Jul 13, 2009, 1:45 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 130243
FFWMRX
TNC013-151-130545-
/O.NEW.KMRX.FF.W.0021.090713T0243Z-090713T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1043 PM EDT SUN JUL 12 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF LA FOLLETTE...
  SCOTT COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ONEIDA...

* UNTIL 145 AM EDT

* AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINFIELD...
  WHITE OAK...KETCHEN AND JELLICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA ARE PRODUCING HEAVY 
RAIN OF 1 TO 3 INCHES PER HOUR. THE STORMS ARE MOVING VERY SLOWLY 
EAST.  THE STORMS HAVE GENERATED UP TO 3 INCHES OF RAINFALL AND AN 
ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3649 8395 3645 8393 3640 8394 3639 8396
      3629 8396 3639 8467 3659 8467 3660 8401

$$

MJB
2 follow-up statements
000 
WGUS74 KMRX 130351
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1151 PM EDT SUN JUL 12 2009

TNC013-151-130545-
/O.CON.KMRX.FF.W.0021.000000T0000Z-090713T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL TN-SCOTT TN-
1151 PM EDT SUN JUL 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR SCOTT
AND CAMPBELL COUNTIES...

AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ONEIDA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
NEVER DRIVE INTO FLOODED AREAS. IF YOU COME TO A FLOODED OR CLOSED
ROAD...TURN AROUND DONT DROWN THIS IS A LIFE THREATENING
SITUATION. IF YOU FIND YOUR CAR SUDDENLY SURROUNDED BY FLOOD
WATERS...GET OUT IMMEDIATELY AND GO TO HIGHER GROUND MOST PEOPLE WHO
DIE IN FLOODS, DIE IN THEIR CARS.

&&

LAT...LON 3649 8395 3645 8393 3640 8394 3639 8396
      3629 8396 3639 8467 3659 8467 3660 8401

$$

MJB
000 
WGUS74 KMRX 130548
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 AM EDT MON JUL 13 2009

TNC013-151-130557-
/O.EXP.KMRX.FF.W.0021.000000T0000Z-090713T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMPBELL TN-SCOTT TN-
148 AM EDT MON JUL 13 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SCOTT AND CAMPBELL
COUNTIES...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE..

LAT...LON 3649 8395 3645 8393 3640 8394 3639 8396
      3629 8396 3639 8467 3659 8467 3660 8401

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:40 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 12, 9:40 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 PM EDT SUN JUL 12 2009

.DISCUSSION...A WEAK FRONTAL BOUNDARY HAS SETTLE OVER THE REGION AND
WILL BE THE FOCUS OF OCCASIONAL CONVECTION.  THE STRONGEST STORMS
WILL BE CAPABLE OF VERY HEAVY RAIN AND GUSTY WINDS.  WITH THE LOSS
OF DAYTIME HEATING...CURRENT CONVECTION IS EXPECTED TO DIMINISH IN
INTENSITY.  HOWEVER...DO EXPECT ACTIVITY THROUGHOUT THE NIGHT. ALL
HANDLED WELL IN THE CURRENT FORECAST...WILL UPDATE TO ADJUSTED
OVERNIGHT/EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  72  86  70  93  71 /  70  60  20  10  10
KNOXVILLE AIRPORT, TN    70  84  65  91  69 /  50  50  20  10  10
OAK RIDGE, TN            71  83  65  92  70 /  50  50  10  10  10
TRI CITIES AIRPORT, TN   66  83  61  88  63 /  30  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jul 12, 4:23 AM EDT, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 AM EDT SUN JUL 12 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
423 AM EDT SUN JUL 12 2009 /323 AM CDT SUN JUL 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A FEW STRONG THUNDERSTORMS COULD DEVELOP THIS AFTERNOON OR EVENING
...AND POSSIBLY PRODUCE WINDS GUSTS UP TO 40 MPH AND SMALL HAIL.
LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE STRONGEST STORMS. THE
BEST CHANCES FOR THIS TO OCCUR WILL BE ACROSS THE CUMBERLAND
PLATEAU. ANY SHOWERS OR STORMS THAT DO DEVELOP...SHOULD BE MOVING
SOUTHEAST AT 15 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

HOWEVER...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE JUST ABOUT
EACH DAY...AND PRODUCE SOME CLOUD-TO-GROUND LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

TG

In the hours before

Special weather statement, Jul 12, 5:13 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
513 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
513 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 12, 5:17 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EDT SUN JUL 12 2009

TNZ017-044-046-122215-
NORTHWEST CARTER-SULLIVAN-WASHINGTON-
517 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT CARTER...SULLIVAN AND
WASHINGTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE

  JONESBOROUGH...       AVONDALE...           JOHNSON CITY...
  WATAUGA...            HUNTER...             ELIZABETHTON...

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Local storm report, Jul 12, 6:05 PM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 PM EDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     4 NW JOHNSON CITY       36.37N 82.42W
07/12/2009                   WASHINGTON         TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Special weather statement, Jul 12, 6:57 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT SUN JUL 12 2009

TNZ069-130000-
KNOX-
657 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL AFFECT KNOX COUNTY...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF CLINTON...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE

  POWELL...             HALLS...              KNOXVILLE...
  MALONEYVILLE...

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 12, 9:30 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT SUN JUL 12 2009

TNZ013-014-130230-
CAMPBELL-CLAIBORNE-
930 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WAS AFFECTING CAMPBELL AND CLAIBORNE
COUNTIES...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF LA FOLLETTE...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS THAT MAY BE AFFECTED BY THE STORM INCLUDE

  WHITE OAK...          WHITE OAK...          CLAIRFIELD...

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Local storm report, Jul 12, 10:03 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1003 PM EDT SUN JUL 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     2 NNW WHITE OAK         36.56N 84.05W
07/12/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            FEW TREES DOWN ALONG HWY 25W.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:21 PM EDTAreal Flood AdvisoryMRXKnox6 hr
Jul 12, 8:33 PM EDTAreal Flood AdvisoryMRXCampbell3 hr
Jul 12, 9:33 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 12, 9:34 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne41 min
Jul 13, 1:39 AM EDTAreal Flood AdvisoryMRXBlount, Sevier3 hr
Jul 13, 4:21 AM EDTAreal Flood AdvisoryMRXJohnson, Sullivan3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.